Ulcer Medication Caused Ulcers

My favorite day of the year is Christmas and what better way to spend your favorite day than with a flare up? Not really but since I have been taking Balsalazide to help with my ulcerative colitis I have actually caused more ulcers in my body but this time in my stomach. That’s right, my ulcer medication that prevents ulcers in my colon, caused me to have stomach ulcers. So I wake up Christmas morning after being on the Specific Carbohydrate Diet for a little over 4 months. I have lost 30 pounds and have had no flare ups this entire time. Now my entire year since being diagnosed has been kind of a blur so I don’t know exactly if I can attribute my good health to my diet or to my medicine. I started taking the meds just a few months before starting the diet so one or the other could be to thank for my 4 months of no flare ups or maybe even both.

In case you are new to the topic of Ulcerative Colitis I will explain what a flare up is for me. I have an urgency to use the bathroom and usually a lot of blood comes out along with sweating all over, debilitating pain, and anxiety in my stomach. Christmas day was a little different. I woke up and went down the stairs as usual for this wonderful day and sat on the couch as my beautiful daughter opened her presents. She was only about 2 presents in when I had to run to the bathroom feeling very sick. I was dizzy, nauseous, sweaty, anxious, and bleeding bright red blood into the toilet. It was upsetting to see but I started to feel a little better and returned to the gift unwrapping and within 2 minutes the same thing happened. Then about 5 more times this happened and that last time the blood went from bright red to black. This was very alarming, now if you are new to this type of thing, you are probably wondering why this is the alarming part and not the entire thing. Well with Ulcerative Colitis, flare ups usually consist of everything that was happening except the black blood means that my body had digested it and it was not coming from my colon as usual. This last trip to the bathroom made me feel better and I was able to enjoy the rest of Christmas with my family with very little stomach issues for the rest of the day. I didn’t eat anything but I felt good and that was a relief.

The next day I felt a little better and was able to eat some light snacks and was hopeful that the flare up would pass quickly. I enjoyed some more Christmas festivities with family that traveled in from out of town and was quite happy with my improvement. The next night I woke up several times with a sharp pain in the middle of my stomach. I could not move without the feeling like I was tearing it open.I was having other mild symptoms but the pain was the most alarming. After babying myself throughout the day the pain eased up. I did a little research on the symptoms I was suffering from and the medicine I was taking for Ulcerative Colitis.It seems the Balsalazide that I was prescribed to take 3 times a day forever, is a NSAID. I remembered throughout life reading things warning about taking NSAID’s but never knew what it meant until now. It is a Non- Steroidal Anti- Inflammatory Drug. These are known to cause stomach ulcers! All of the symptoms I was having are that of someone with stomach ulcers…. I knew I had ulcers in my colon but now apparently they are in my stomach as well. When Monday rolled around I called my gastroentrologist and explained my symptoms. They prescribed a proton pump inhibitor and I began taking it. I told them I stopped taking the Balsalazide in fear of it causing more ulcers and they encouraged me to keep taking it. I didn’t. I asked them about the Balsalazide causing the ulcer and they didn’t seem too concerned. I guess the idea of yet another pill to be taken by me everyday to counteract the other just seems like job security for them, not a cause for concern. These drug companies must be paying them well. So I took the new pill stopped the old pill, then today I woke up with a fountain of blood just pouring out of me….so I started taking the Balsalazide again, along with the new pill. I called my Dr. and they told me that I now have a flare up from not taking my meds so not only is my stomach bleeding but so is my colon now.

I don’t know what to do, the diet claims that is you stay on it for 1 year you can be cured from all types of IBS including Ulcerative Colitis. I just am a little skeptical of it now that after 4 months, not taking my meds for 2 days makes me bleed like this? Are my doctors insane to keep me on these pills even though they have caused me to have stomach ulcers on top of the already existing ulcers in my colon?

I just joined a facebook group today with other people suffering from Ulcerative Colitis and Crohn’s disease. I hope to find answers that will help me heal and maybe others who have had success with the Specific Carbohydrate Diet. I really want to eat “real” food for the first time in 4 months but I would be throwing away all of that time of “clean” eating. I am just feeling defeated and need some encouragement.

Is 4 months with no flare up a good amount of time or am I an extreme case? My doctor offers me no guidance and I would love to hear from anyone who has anything helpful to say.

Please feel free to comment below with your story!

In case you are curious, click here to check out my first post about how I was diagnosed and all of the wonderful things that that led up to this flare up.


  1. […] You can read more about my experience with this disease in one of my earlier posts that can be found here. After begin diagnosed I was then put on tons of medicine and I hate taking them due to side […]

Speak Your Mind